Format

Send to

Choose Destination
Ann Pharmacother. 2007 Jul;41(7):1124-9. Epub 2007 Jun 19.

Community identification of natural health product-drug interactions.

Author information

1
CARE Program, Department of Pediatrics, University of Alberta, Edmonton, Alberta, Canada.

Abstract

BACKGROUND:

The majority of Canadians use natural health products (NHPs), most of which are purchased in pharmacies. Community pharmacists regularly field inquiries regarding NHPs. As such, pharmacists are ideally placed to answer questions about NHP use and interactions with other medications.

OBJECTIVE:

To identify community pharmacists' familiarity with NHPs and NHP-related adverse events (AEs) and their knowledge and ability to counsel on potential and known NHP-drug interactions.

METHODS:

Survey questions were derived from a literature review of previous surveys, data collected from Health Canada, and in consultation with clinicians, pharmacists, policy-makers, and researchers. A convenience sample of 321 community pharmacists in Alberta and British Columbia were asked to participate.

RESULTS:

We received responses from 132 pharmacists, resulting in a response rate of 41% (132/321). A total of 19% of the sample had previously reported an adverse event to Health Canada. When asked specifically about NHP-drug interactions/AEs, 47% of pharmacists stated that they had identified a potential interaction; however, only 2 of these reported it to Health Canada. Pharmacists were most familiar (76% of respondents) with the interaction between sertraline and St. John's wort and were least familiar with interactions between NHPs and anti-retrovirals.

CONCLUSIONS:

This survey provides evidence to suggest that pharmacists encounter reportable NHP-drug interactions, yet rarely choose to report these events. The current lack of available data on NHP AEs makes it difficult to provide patients and healthcare providers with useful strategies for managing AEs and drug interactions. Changes to the current system of monitoring AEs due to NHPs and further education of healthcare professionals regarding NHP-drug interactions is required.

PMID:
17578882
DOI:
10.1345/aph.1H463
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center